Losing weight when you’re not dieting. Gaining weight when you’re not splurging. Both may be unwanted symptoms of lupus.
It seems I can’t keep up with the roller coaster of my weight changes. But working with my doctor is helping.
Weight change can be a problem when you’re living with lupus. The disease itself, along with many of the medicines used to treat it, can cause your weight to rise or fall beyond your control.
You may have taken steroids at some point in your life with lupus—or you may be taking them now. They can be an important part of a treatment plan. Steroids can work quickly to reduce inflammation and help get symptoms under control during a flare.
But steroids aren’t without side effects. In fact, the side effect that patients find the most stressful is weight gain. Add in a sedentary lifestyle caused by fatigue and pain, and you may face being overweight.
On the flip side, nausea and vomiting may be part of your lupus—or side effects of your medicines. With that, being underweight is a risk. Plus, lupus may make it harder for your body to absorb the nutrients from the food you eat.
Do not stop or start any medications without talking to your doctor.
One-fifth of people with lupus report having a decreased appetite or losing weight.
Most people with lupus say they have gained weight after starting steroid treatment.
Goal-setting with your doctor can help.
Share honestly with your doctor how you’re feeling about your weight. It may be hard, especially if your self-esteem has taken a hit. But they can help you put a plan in place, one that may include therapy, exercise, and medication changes.
Trying to keep up with your symptoms?
Simply share your email address and we’ll send you free tools and resources to help you identify, track, and better understand your symptoms—so you can begin to feel more confident about managing your lupus.